Menopause is a natural process and happens to all women. It is the transition between the fertile and non-fertile phases of a woman’s life.

Menopause is caused by the steady reduction of the hormone estrogen, which will eventually completely disappear. A woman is menopausal if she hasn’t had her menstrual period for a year, however she can be in a ‘peri-menopausal’ stage for many years before that.

The full process, which includes both the menopausal and perimenopausal period, can last anywhere between four and eight years. Loss of estrogen can increase the risk of other conditions such as diabetes, osteoporosis, and cardiovascular disease, so it’s important that someone approaching menopause follows a healthy lifestyle and gets regular check-ups.

There is no evidence to suggest that there is a similar and abrupt process in men, as testosterone production in a man is maintained and only decreases very gradually with age.

Perimenopause and menopause can cause a wide range of symptoms including:

  • irregular periods
  • vaginal dryness
  • night sweats and hot flushes
  • heart palpitations
  • joint pains
  • anxiety, ‘brain-fog’ and fatigue.

These can sometimes continue even after the menopause has finished and can have an impact on your sexual health and wellbeing.

Try to talk to your partner about your concerns and seek help from your doctor if symptoms are having an impact on you. There are solutions and support available which can range from very simple things like changes in lifestyle to practical remedies and medication.

Identifying the actual start of the menopause can be difficult if you are using hormonal contraception (contraception that prevents an egg from being released) which prevents monthly bleeding. You could choose to switch to a non-hormonal contraceptive method for a while, which makes it easier to determine if you are experiencing menopause, for example, condoms, pessaries or a copper intrauterine device.

If you use hormonal contraception such as the combination pill which allows a monthly bleed and the bleeding becomes irregular or even stops, you could stop taking contraception, but always speak to a doctor first.